Alert archive / Virginia / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 33, NWS Blacksburg, VA

June 2, 1997City of Martinsville, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 2, 1997, 6:15 PM EDT for City of Martinsville, Virginia. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 2, 1997, 6:15 PM EDT (22:15 UTC)
Expired
Jun 2, 1997, 7:20 PM EDT
In force
65 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County City of Martinsville, VA

The radar

The Roanoke radar (KFCX), 51 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.3 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 1997-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 61 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 1997-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
61 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
646 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KROA 022219 RRA
SVRRNK
NCC157-VAC089-690-022320-

BULLETIN--IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
615 PM EDT MON JUN 2 1997

THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 720 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...

IN NORTH CENTRAL NORTH CAROLINA

   ...WESTERN ROCKINGHAM COUNTY

IN SOUTH CENTRAL VIRGINIA

   ...HENRY COUNTY

IN SOUTH CENTRAL VIRGINIA THE INDEPENDENT CITY OF

   ...MARTINSVILLE
 
AT 615 PM EDT...BLACKSBURG DOPPLER RADAR INDICATED A SEVERE
THUNDERSTORM 13 MILES SOUTH SOUTHWEST OF MARTINSVILLE OR 2 MILES
SOUTH OF PRICE MOVING NORTH AT 10 MPH.

SEVERE WEATHER IS EXPECTED TO REACH...
 PRICE                           AROUND 635 PM EDT
 RIDGEWAY                        AROUND 655 PM EDT

SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING DAMAGING WINDS AND
LARGE HAIL.  MOVE TO A PLACE OF SAFETY IMMEDIATELY.

MV/MG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 2:49 PM EDT, 3 hours 26 minutes earlier.

Area forecast discussion, Jun 2, 2:49 PM EDT, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
245 PM EDT SUN JUN 1 1997

SMALL BUT POTENT S/WV ROTATING ARND THE UPR LOW HAS BEEN RESPONSIBLE
FOR PRODUCING THE SEVERE COMPLEX THAT IS SLOWLY MAKING ITS WAY UP
INTO SW VA. NO FLOODING YET BUT LOTS OF HAIL. THAT STORY MAY CHANGE
ONCE IT REACHES THE ROANOKE VALLEY AND AREAS TO THE NORTH THAT GOT
BETWEEN 4 AND 6 INCHES YDAY.

THNGS SHUD CALM DOWN LATER TNGT AS WE LOSE HEATING AND S/WV GETS
SHEARED OUT. UPR DYNAMICS BECOME VERY WEAK TNGT. MEANWHILE FRONT
BEGINS SLIDING DOWN THE COAST AND MORE STABLE AIR DROPS DOWN INTO
THE CWA.

HOWEVER ANOTHER S/WV DROPPING DOWN THE BACK SIDE OF THE TROF OUT OF
THE GREAT LAKES LATE TUESDAY SHUDhNT HAVE MUCH PROBLEM PRODUCING MORE
RAIN FROM THE STILL SOAKED ATMOS TUESDAY NIGHT AND INTO WED. MAYBE
SOME DRYING ON WED.

WE JUST HAD A LIGHTNING HIT AND WIRES ARE BURNING. LATER.

JDS

In the hours before

Local storm report, Jun 2, 1:50 PM EDT, 4 hours 25 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
150 PM EDT MON JUN 02 1997

TIME(EDT)  .....CITY LOCATION.....  STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

115 PM     GRAHAMS FORGE             VA   .75 INCH HAIL
06/02/97   WYTHE                           REPORTED BY
                                           SKYWARN SPOTTER IN
                                           EASTERN PORTION OF
                                           COUNTY.

PMC/MJB
Local storm report, Jun 2, 1:54 PM EDT, 4 hours 21 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
150 PM EDT MON JUN 02 1997

TIME(EDT)  .....CITY LOCATION.....  STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

115 PM     GRAHAM'S FORGE             VA   .75 INCH HAIL
06/02/97   WYTHE                           REPORTED BY
                                           SKYWARN SPOTTER IN
                                           EASTERN PORTION OF
                               P            COUNTY.

PMC/MJB
Local storm report, Jun 2, 2:10 PM EDT, 4 hours 5 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
210 PM EDT MON JUN 02 1997

TIME(EDT)  .....CITY LOCATION.....  STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

200 PM     PULASKI                    VA   FLOODING
06/02/97   PULASKI                         COMMERCE STREET AND
                                           NORTH WASHINGTON STREET
                                           NEAR 4TH AVENUE FLOODED
                                           IN DOWNTOWN PULASKI.
Local storm report, Jun 2, 2:12 PM EDT, 4 hours 3 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
210 PM EDT MON JUN 02 1997

TIME(EDT)  .....CITY LOCATION.....  STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

200 PM     PULASKI                    VA   FLOODING
06/02/97   PULASKI                         COMMERCE STREET AND
                                           NORTH WASHINGTON STREET
                                           NEAR 4TH AVENUE FLOODED
                                           IN DOWNTOWN PULASKI.
Local storm report, Jun 2, 2:25 PM EDT, 3 hours 50 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
225 PM EDT MON JUN 02 1997

TIME(EDT)  .....CITY LOCATION.....  STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

222 PM     CHRISTIANSBURG             VA   .75 INCH HAIL
06/02/97   MONTGOMERY                      REPORTED BY NATIONAL
                                           WEATHER SERVICE EMPLOYEE.

PMC/MJB
Local storm report, Jun 2, 2:27 PM EDT, 3 hours 48 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
225 PM EDT MON JUN 02 1997

TIME(EDT)  .....CITY LOCATION.....  STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

222 PM     CHRISTIANSBURG             VA   .75 INCH HAIL
06/02/97   MONTGOMERY                      REPORTED BY NATIONAL
                                           WEATHER SERVICE EMPLOYEE.

PMC/MJB

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 8:14 PM EDTFlash Flood WarningRNKRockbridge, City of Lexington3 hr
Jun 1, 8:14 PM EDTFlash Flood WarningRNKCity of Buena Vista3 hr
Jun 1, 10:09 PM EDTFlash Flood WarningRNKRoanoke, City of Roanoke4 hr
Jun 1, 10:09 PM EDTFlash Flood WarningRNKCity of Salem4 hr
Jun 1, 11:03 PM EDTFlash Flood WarningRNKRockbridge, City of Buena Vista4 hr
Jun 1, 11:03 PM EDTFlash Flood WarningRNKCity of Lexington4 hr
Jun 2, 11:34 AM EDTSevere Thunderstorm WarningRNKGrayson51 min
Jun 2, 12:06 PM EDTSevere Thunderstorm WarningRNKCarroll, Wythe64 min
Jun 2, 12:06 PM EDTSevere Thunderstorm WarningRNKCity of Galax64 min
Jun 2, 12:50 PM EDTSevere Thunderstorm WarningRNKPulaski65 min
Jun 2, 1:04 PM EDTSevere Thunderstorm WarningRNKPatrick61 min
Jun 2, 1:13 PM EDTSevere Thunderstorm WarningRNKWythe32 min
Jun 2, 1:58 PM EDTFlash Flood WarningRNKPulaski62 min
Jun 2, 1:58 PM EDTSevere Thunderstorm WarningRNKPulaski62 min
Jun 2, 2:21 PM EDTSevere Thunderstorm WarningRNKMontgomery, City of Radford64 min
Jun 2, 3:27 PM EDTSevere Thunderstorm WarningRNKMontgomery33 min
Jun 2, 3:40 PM EDTSevere Thunderstorm WarningRNKFloyd50 min
Jun 2, 4:08 PM EDTSevere Thunderstorm WarningRNKPatrick62 min
Jun 2, 5:22 PM EDTFlash Flood WarningRNKFloyd58 min
Jun 2, 6:15 PM EDTSevere Thunderstorm WarningRNKHenry65 min
Jun 2, 6:53 PM EDTSevere Thunderstorm WarningRNKBotetourt47 min

Nearby

Severe Thunderstorm Warnings in Virginia, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.